Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Las Vegas, NV

August 2, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2016, 1:48 PM PDT for Clark County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:48 PM PDT (20:48 UTC)
Expired
Aug 2, 2016, 2:45 PM PDT
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS55 KVEF 022048
SVRVEF
NVC003-022145-
/O.NEW.KVEF.SV.W.0059.160802T2048Z-160802T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM PDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 245 PM PDT

* AT 148 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MOUNTAIN
  SPRINGS... OR 12 MILES SOUTHWEST OF RED ROCK CANYON...AND MOVING
  SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDY VALLEY. STATE ROUTE 160 BETWEEN PAHRUMP AND MOUNTAIN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3599 11588 3618 11575 3609 11551 3575 11557
TIME...MOT...LOC 2048Z 015DEG 6KT 3603 11563 

$$

WOLCOTT
2 follow-up statements
029 
WWUS55 KVEF 022118
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT TUE AUG 2 2016

NVC003-022145-
/O.CON.KVEF.SV.W.0059.000000T0000Z-160802T2145Z/
CLARK NV-
218 PM PDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR WEST CENTRAL CLARK COUNTY...

AT 217 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES WEST OF MOUNTAIN SPRINGS...OR 14
MILES WEST OF BLUE DIAMOND...MOVING SOUTH AT 5 MPH. THE STORM HAS
CROSSED TO THE SOUTH SIDE OF STATE ROUTE 160 AND IS MOVING TOWARD
THE CALIFORNIA STATE LINE.

LOCATIONS IMPACTED INCLUDE...
SANDY VALLEY. STATE ROUTE 160 BETWEEN PAHRUMP AND MOUNTAIN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3599 11588 3618 11575 3609 11551 3575 11557
TIME...MOT...LOC 2117Z 015DEG 6KT 3598 11565 

$$

WOLCOTT
536 
WWUS55 KVEF 022140
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT TUE AUG 2 2016

NVC003-022149-
/O.EXP.KVEF.SV.W.0059.000000T0000Z-160802T2145Z/
CLARK NV-
240 PM PDT TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY WILL
EXPIRE AT 245 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3599 11588 3618 11575 3609 11551 3575 11557
TIME...MOT...LOC 2134Z 015DEG 6KT 3598 11565 

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:23 AM PDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 9:23 AM PDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
923 AM PDT TUE AUG 2 2016

.SYNOPSIS...Scattered thunderstorms remain in the forecast for the
rest of the week as monsoonal moisture continues to stream into the
area. Locally heavy rainfall may occur with some of these storms,
especially in Mohave County. A drying trend is forecast for the
weekend into early next week. Temperatures should be near to
slightly below normal for the next seven days.

&&

.UPDATE...Overnight convection ended over the area by 8 am and most
areas should not see anything develop until late this morning or
this afternoon. I lowered sky cover and pops in most areas for the
morning hours. Latest models indicate sufficient moisture and
instability for thunderstorms late today and early this evening over
Esmeralda and northern Inyo Counties and a bit farther west in
Lincoln County so I added mention of thunderstorms in those areas.
&&

.PREV DISCUSSION...
321 AM PDT TUE AUG 2 2016

.DISCUSSION...Through Monday.

Storms are currently propagating southward through Mohave County
with area gauges suggesting the strongest cores are producing nearly
one inch of rainfall as they pass through. The HRRR has done a
reasonably good job simulating this convective evolution overnight,
whereas its depiction of a similar band of convection developing in
the southern Great Basin moving southward into Clark County has not
materialized. Ongoing convection is strongly tied to an elongated
band of midlevel vorticity stretching from SW Utah to SE California.
Operational models suggest this elongated vorticity will pivot to a
more zonal orientation in the next 24 hours while remaining
primarily centered over Mohave and San Bernardino Counties.
Meanwhile, the moisture content of the atmosphere continues to
increase, with 2-inch PWs now nudging their way into southern parts
of the area. Combined with antecedent instability, scattered
convection in eastern parts of the area is a pretty good bet in the
next 24 hours.

However, high-resolution output for today is not particularly
aggressive in developing more organized convection. Instead,
convective initiation will likely commence in the higher terrain of
Clark, San Bernardino, and Mohave Counties again by early afternoon
with outflows being key to developing convection in the adjacent
deserts/valleys. Additionally, high-resolution model output is quite
variable in depicting potentially more active regions/corridors of
convection. A subset of these simulations suggests the potential for
a loosely organized cluster of storms moving into Mohave County from
adjacent southern Utah/north-central AZ, but these depictions are
quite variable run to run. As a result, though Mohave County again
looks like the region at highest risk, the lack of a more consistent
signal of more widespread potentially heavy convective precipitation
does not justify extending the flash flood watch at this time.
Nevertheless, this does not preclude the possibility of flash
flooding there or elsewhere, and subsequent shifts may issue a new
watch if a more consistent signal emerges.

As the week rolls on, the monsoonal moisture gets a shove
northwestward as an upper-level trough moves into the central
Pacific Coast by 00Z Friday. This increases the chances of storms
farther westward into southeast Nevada and southeast California
Wednesday and Thursday. Guidance is trending a little lower with
PoPs on Wednesday and a little higher with PoPs on Thursday, which
makes sense given the increasing influence of the approaching trough
on Thursday as well as some indication of a smaller perturbation
within the southwest flow moving across the area on Thursday (as
seen on the 00Z/06Z NAM). Fine-tuned the PoPs a tad to depict this
trend and to decrease chances a bit more in southwest parts of the
area. Also reduced PoPs a tad overall as I suspect convection will
be a bit more scattered with only some "loose" organization expected
given improved but still somewhat limited upper-level support.

Temperature forecast through Friday is tricky with cloud
cover/variability a big factor in what occurs. Given the low
confidence in the expected convective coverage/evolution the next
few days, was too hesitant to change much from the previous
forecast. Bottom line is temps near or slightly below normal, with a
higher-than-average chance of being "loud wrong".

Models have continued to trend drier for the weekend, with chances
of storms greatly reduced outside of Lincoln and Mohave Counties on
Friday and barely present at all for Mohave County by Saturday. Have
removed PoPs beyond Saturday with this forecast package. Operational
models keep a longwave trough in the West for much of next week,
which is not favorable for precipitation in our area but will at
least inhibit a more substantial warmup. Kept temps near or below
climatology Saturday onward given the expected pattern.
&&

.AVIATION...For McCarran...Another day with chances of storms, at
least in the nearby higher terrain and in the flight corridors. Wind
forecast is tricky with poor model agreement and verification.
Current thinking is that a general east flow should transpire
through much of the day before transitioning to SE or S by late
afternoon. Speeds should generally be 7-12 kts. Outflows may affect
the terminal, especially late this afternoon/evening, with gusts
and erratic directions likely should this happen.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to scattered storms will develop again today,
especially over the higher terrain of Clark, San Bernardino, and
Mohave Counties. Outflows generated by this convection may affect
area terminals. Otherwise, primarily south winds are expected today
with potential gusts to 20 kts in the Colorado River Valley.
Light/diurnal winds expected this evening/tonight.
&&

.FIRE WEATHER...Scattered thunderstorms are possible today in
Clark, eastern San Bernardino, and Mohave Counties, especially in
the higher terrain. Some storms may produce very heavy rainfall,
frequent cloud-to-ground lightning, and gusty winds. Moisture will
increase considerably Wednesday and Thursday as a disturbance moves
through the area. This will result in increased thunderstorm
activity and widespread cloud cover. Temperatures will hover near to
slightly below normal, with elevated humidity values through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation may be necessary in Mohave County this
afternoon and tonight.
&&

UPDATE...Harrison
PREV DISCUSSION...Shafer

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 8:52 AM PDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 AM PDT TUE AUG 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      1 NE COLORADO CITY      37.00N 112.98W
08/01/2016                   MOHAVE             AZ   FIRE DEPT/RESCUE

            10-12 INCHES OF WATER OVER THE TOP OF
            CROSSING AT CENTRAL ST.

&&

SC

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.